Indiana, 2009

Flash Flooding in Indiana, August 18 to 19, 2009

August 18 to 19, 2009 · NWS LMK · 2 events in 1 county or zone

Training thunderstorms moved across portions of Southern Indiana late August 18th into early August 19th. The heaviest rain fell over Dubois County where radar estimated up to six inches fell in a few hours time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Training thunderstorms moved across portions of Southern Indiana late August 18th into early August 19th. The heaviest rain fell over Dubois County where radar estimated up to six inches fell in a few hours time. This resulted in areas of flash flooding which necessitated the water rescue of one motorist.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 18, 9:38 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 18, 9:38 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1038 PM EDT TUE AUG 18 2009

.EVENING UPDATE...

HAVE FOLLOWED THE 12Z LOCAL WRF FOR THE EVENING UPDATE.  BASICALLY
INCREASED POPS FOR THE 6Z-12Z PERIOD OVERNIGHT AND TWEAKED SKY
COVER/TEMP GRIDS.  SHRT/WV RIDING JUST SOUTH OF A FRONT BOUNDARY TO
OUR NW OVER SOUTHERN ILLINOIS AND CENTRAL INDIANA...WILL CONTINUE TO
GENERATE SHOWERS AND T-STORMS OVERNIGHT.  AS PREVIOUSLY
FORECAST...THE MOST LIKELY AREA FOR TORRENTIAL RAINFALL AND
LOCALIZED FLOODING
WILL BE SOUTHERN INDIANA AND PORTIONS OF CENTRAL KENTUCKY WEST OF
INTERSTATE 65. ONLY MINOR ADJUSTMENTS TO SKY COVER/TEMP GRIDS BASED
ON THIS EVENING/S TRENDS.

&&

.SHORT TERM (TONIGHT AND WEDNESDAY)...

SUBTLE HEIGHT FALLS NOTED THRU THIS PERIOD AS BROAD TROF...WITH AXIS
ACRS THE ROCKIES...SHIFTS EWD TO THE UPR MS VLY. LEAD SHRTWV TROF
PROGGED TO REACH WRN IL BY WED EVE. IN THE NEAR TERM...SFC TROF
EXTENDING FROM CENTRAL INDIANA TO FAR WKY...SHUD BE THE FOCUS FOR
SCT TSTM DEVELOPMENT THIS EVE ACRS OUR WRN AND ESPECIALLY OUR NWRN
FA WITH MOST WIDESPREAD STORMS ACRS SRN INDIANA INTO NWRN KY. THESE
STORMS SHUD BEGIN TO WANE LATE TNGT WITH INCREASING STABILIZATION.

CURRENT SCT SHOWERS/ISOLATED THUNDERSTORMS FROM THE LAKE CUMBERLAND
AREA INTO THE BLUEGRASS REGION...SHUD EXIT OUR ERN FA THIS EVE. SO
OVERALL...WOULD EXPECT THE HEAVIEST RAINFALL THIS EVE...STILL
REMAINING SCT IN NATURE...WITH ONLY ISOLATED ACTIVITY OVERNIGHT.

AFOREMENTIONED TROF/BNDRY EXPECTED TO BE ACRS OUR FA WED. WITH ANY
AMOUNT OF HEATING...WE SHUD DESTABILIZE...RESULTING IN AT LEAST SCT
STORM DEVELOPMENT...ESPECIALLY BY AFTN AS SHRTWV TROF GETS NEARER.
WILL CONTINUE HIGH CHC POPS AND SIMILAR WORDING AS PREVIOUS FCST
WITH TROPICAL MOISTURE/PRECIPITABLE WATER AROUND 2.0 INCHES...STILL
IN PLACE.

.LONG TERM (WED NIGHT THROUGH TUESDAY)...

WED NIGHT THROUGH SATURDAY MORNING...

UPPER AIR PATTERN WILL AMPLIFY SHARPLY ON THURSDAY AS STRONG RIDGING
BUILDS NORTH ALONG THE PACIFIC NORTHWEST COAST AND INTO BRITISH
COLUMBIA. CORRESPONDINGLY...A STRONG JET WILL DIVE SOUTHWARD ACROSS
MONTANA THURSDAY. THIS WILL CARVE AN ANOMALOUSLY DEEP TROUGH
CENTERED OVER LAKE SUPERIOR BY FRIDAY AFTERNOON. 500MB HEIGHTS WILL
LOWER TO AS MUCH AS 4 STANDARD DEVIATIONS BELOW NORMAL ACROSS THE
UPPER MIDWEST BY FRIDAY. MUCH COOLER AIR WILL MOVE SOUTH ACROSS THE
MIDWEST THURSDAY AND EVEN INFLUENCE THE SOUTHERN PLAINS FRIDAY.

WITH THE MAIN THRUST OF THIS TROUGH DIPPING TO THE WEST OF THE LOWER
OHIO VALLEY...OUR REGION WILL STAY WITHIN A VERY HUMID AND MOIST
AIRMASS...AT LEAST UNTIL THE COLD FRONT ASSOCIATED WITH THE DEEP
GREAT LAKE STORM MOVES THROUGH ON FRIDAY.

VERY MOIST AIR WILL REMAIN THURSDAY WITH DEWPOINTS LIKELY WELL INTO
THE 70S AND PRECIPITABLE WATER VALUE NEAR 2 INCHES. SOUTHWESTERLY
FLOW WILL INCREASE LATE WITH THE APPROACH OF THE UNSEASONABLY STRONG
TROUGH AND COLD FRONT. WILL CONTINUE LIKELY POPS IN FORECAST LATE
THURSDAY AND EARLY FRIDAY. IT IS LOOKING INCREASING LIKELY THAT
STRONG LINEAR FORCING MAY DEVELOP ONE OR MORE LINES OF
THUNDERSTORMS. THE 12Z NAM FORECASTS A SQUALL LINE THAT WILL MOVE
SOUTH OF THE OHIO RIVER DURING THE OVERNIGHT HOURS EARLY FRIDAY.
THIS LINE OF STORMS MAY PRODUCE HEAVY RAIN AND DAMAGING WINDS.

BY LATE FRIDAY...THE CYCLONE OVER THE GREAT LAKE WILL OCCLUDE AND
WEAKEN. MUCH DRIER AIR WILL MOVE EAST ACROSS THE LOWER OHIO VALLEY
BEGINNING LATE FRIDAY. EXPECT CLEARING SKIES FRIDAY AFTERNOON AND A
COMFORTABLE FRIDAY NIGHT AND SATURDAY WITH MUCH LESS HUMIDITY
PRESENT COMPARED TO THIS PAST WEEK.

.SUNDAY THROUGH TUESDAY...

AS THE AFOREMENTIONED GREAT LAKES TROUGH WEAKENS AND MOVES EAST LATE
SATURDAY...NORTHWEST FLOW WILL DEVELOP ACROSS THE REGION. HIGH
PRESSURE SIGNIFYING A COOL CANADIAN AIRMASS WILL MOVE SOUTH FROM THE
UPPER MIDWEST SUNDAY AND REMAIN CENTERED OVER KENTUCKY BY MONDAY.
GULF MOISTURE WILL BE ABSENT THIS PERIOD...SO EXPECT MOSTLY CLEAR
SKIES WITH SEASONABLY WARM DAYS AND RELATIVELY COOL COMFORTABLE
NIGHTS.

&&

.AVIATION (19/00Z TAFS)...

COMPLEX TAF PERIOD WITH SEVERAL CHANCES OF SHOWERS/T-STORMS AS WELL
AS REDUCED VSBYS/CIGS.  AT 23Z TONIGHT A WAVE OF ENERGY WAS RIDING A
FRONTAL BOUNDARY OFF TO OUR NW OVER SE MISSOURI THROUGH CENTRAL
ILLINOIS.  THE WAVE WAS PRODUCING SHOWERS AND T-STORMS OVER WESTERN
KY AND SOUTHERN ILLINOIS WHICH WILL MOVE ENE OVERNIGHT ACROSS OUR
AREA.  BY THE 18Z LOCAL WRF...LOOKS LIKE BWG AND SDF WILL BE MOST
AFFECTED BY THIS CONVECTION.  BECAUSE OF THE SCT NATURE OF
CONVECTION...WITH GO VCTS UNTIL STORMS GET CLOSER TO THE TERMINALS.
T-STORMS SHOULD LESSEN TOWARD SUNRISE.  HOWEVER...ANOTHER GOOD SHOT
AT STORMS WILL DEVELOP TOMORROW AFTERNOON AS WE REMAIN SOUTH OF THE
BOUNDARY IN WARM MOIST SOUTHERLY FLOW.

CIGS/VSBYS MAY DROP TO IFR OR MVFR CONDITIONS IN TS TONIGHT OR
TOMORROW AFTERNOON.  AGAIN...WILL BETTER TIME THIS AS STORMS DRAW
NEARER.  ALSO...MODEL SOUNDINGS INDICATE THAT CIGS AT SDF AND BWG
MAY DROP INTO THE HIGH END MVFR CATEGORY FOR A BRIEF PERIOD AFTER
SUNRISE.  CLOUD COVER WILL PROBABLY ELIMINATE MOST BR CHANCES...
HOWEVER DID STICK IN A BRIEF 6SM GROUP AT BWG WHICH IS FOG PRONE
ESPECIALLY IF THEY GET RAIN EARLY THIS EVENING.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

UPDATE.......AML
SHORT TERM...DK
LONG TERM....JSD
AVIATION.....AML
Hazardous weather outlook, Aug 18, 8:40 PM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
940 PM EDT TUE AUG 18 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-190830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
940 PM EDT TUE AUG 18 2009 /840 PM CDT TUE AUG 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

EXPECT MUGGY CONDITIONS OVERNIGHT WITH SCATTERED THUNDERSTORMS
EXPECTED TO CONTINUE...ESPECIALLY ACROSS SOUTHERN INDIANA AND THOSE
AREAS OF CENTRAL KENTUCKY...WEST OF INTERSTATE 65. THE MAIN THREATS
WILL BE TORRENTIAL RAINFALL POSSIBLY CAUSING LOCALIZED
FLOODING...BRIEF GUSTY WINDS...AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND STORMS ARE POSSIBLE WEDNESDAY. THE STRONGER
STORMS WILL BRING BRIEF GUSTY WINDS...HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA EARLY FRIDAY.

SCATTERED THUNDERSTORMS THURSDAY WILL BECOME MORE NUMEROUS BY
EVENING. STRONG FORCING AHEAD OF THE COLD FRONT MAY BRING A STRONG
LINE OF STORMS LATE THURSDAY OR EARLY FRIDAY. THIS LINE MAY BRING
WIDESPREAD GUSTY WINDS WITH LOCALIZED SEVERE WIND GUSTS. IN
ADDITION...WITH A VERY MOIST ATMOSPHERE...LOCALIZED HEAVY RAIN IS
ALSO POSSIBLE THURSDAY...BOTH WITH INDIVIDUAL STORMS AND ASSOCIATED
WITH THIS POTENTIAL LINE OF STORMS. STORMS WILL COME TO AN END FROM
WEST TO EAST FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF TORRENTIAL RAINFALL
AND GUSTY WINDS TO THE NATIONAL WEATHER SERVICE THROUGH FRIDAY.

DK/JSD/AML

In the hours before

Special weather statement, Aug 18, 9:50 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1050 PM EDT TUE AUG 18 2009

INZ076-083-084-190315-
CRAWFORD-DUBOIS-ORANGE-
1050 PM EDT TUE AUG 18 2009

...STRONG THUNDERSTORM WITH TORRENTIAL RAINFALL AND DANGEROUS
LIGHTNING...

AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF JASPER...AND MOVING
NORTHEAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...AND TORRENTIAL RAIN WITH RAINFALL AMOUNTS
OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
HALF MILE...ARE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND BE ESPECIALLY CAUTIOUS
TONIGHT AS FLOOD WATERS ARE HARDER TO SPOT IN THE DARK.

&&

AML
Special weather statement, Aug 18, 9:57 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1057 PM EDT TUE AUG 18 2009

KYZ026-061-190400-
BUTLER-OHIO-
957 PM CDT TUE AUG 18 2009

...VERY HEAVY RAINFALL MOVING INTO BUTLER AND OHIO COUNTIES...

AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF POWDERLY...OR 6 MILES EAST
OF GREENVILLE...AND MOVING EAST AT 15 MPH.

FREQUENT DEADLY LIGHTNING...AND HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR MORGANTOWN AROUND 1100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LS

The radar

The Evansville,IN radar (KVWX), 82 km away, was scanning. The volume nearest the first event began at 03:37 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Dubois

When
August 18, 10:40 PM EST to August 19, 2:30 AM EST
Where
Dubois County, 2.08 mi NNW of Kyana to 0.56 mi SSW of Celestine
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.329, -86.789

Extreme rainfall of around six inches in two hours fell near Schnellville in Dubois County. The basement of a Schnellville grain mill flooded and a person had to be rescued from a vehicle on Kyana Road just north of State HWY 64.

Flash Flood, Dubois

When
August 19, 12:05 AM EST to 3:00 AM EST
Where
Dubois County, Huntingburg to 0.2 mi SW of St Anthony
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.300, -86.950

Fifty bails of hay were floating along State HWY 64.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193354, 193358.